Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 233, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2001, 9:00 AM CDT for Polk County, Warren County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 14, 2001, 9:00 AM CDT (14:00 UTC)
- Expired
- Jun 14, 2001, 9:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 33 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
157 WUUS53 KDMX 141401 RRA SVRDSM IAC153-181-141430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 900 AM CDT THU JUN 14 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POLK COUNTY IN CENTRAL IOWA NORTHERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 930 AM CDT * AT 856 AM...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM OVER INDIANOLA...OR ABOUT 15 MILES SOUTH OF DES MOINES...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CARLISLE 910 AM NEAR ALTOONA...7 MILES SOUTHEAST OF BONDURANT AROUND 920 AM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS HAS BEEN REPORTED IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4136 9371 4126 9349 4151 9337 4185 9338 KNOLLHOFF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:44 AM CDT, 6 hours 16 minutes earlier.
Area forecast discussion, Jun 14, 2:44 AM CDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT WED JUN 13 2001 COVERAGE AND STRENGTH OF CONVECTION MAIN CHALLENGE THIS MORNING ALONG WITH HEAVY RAIN AND SEVERE POTENTIAL. ONGOING MCS ACROSS WRN HALF OF CWA INTO ERN NEB AND NE KS BEING SUPPORTED BY 15-18 DEG C DEWPOINTS PER 00Z 80H ANALYSIS POOLED AHEAD OF N-S SLOW MOVING COLD FRONT. STRONG JET STREAK NOTED ON VAPOR IMAGERY IN SRN CO SHOULD HELP TO KEEP INTENSE LLJ GOING OVER PLNS WITH GREAT MOISTURE XPORT INTO TODAY. STILL 50 PLUS KTS AT 80H PER PROFILERS KEEPING PLENTY OF JUICE GOING INTO GENESIS REGION OF MCS OVR SE NEB INTO NE KS ATTM. VERY TOUGH TO TELL WHATS GOING TO HAPPEN TODAY WITH CONVECTIVE DEBRIS...WORKED OVER ATMOS...OUTFLOW BOUNDARIES...ETC. DOUBT ANY MODEL IS GOING TO HANDLE SITUATION SO... EXPECT ONGOING CONVECTION TO EVENTUALLY KICK OUT TO THE NORTHEAST AS JET STREAK ROUNDS BASE OF TROF...ENTERS KS...THENCE MOVES NORTHEAST AT A RAPID PACE. MOST OF THIS SHOULD HAPPEN IN THE MORNING. WITH SUCH HIGH PWATS OF ONE TO NEARLY TWO INCHES...POTENTIAL FOR TRAINING ESPECIALLY THIS MORNING...AND ANTECEDENT RAINFALL...THE BEST THING TO DO WILL BE TO ISSUE A FLASH FLOOD WATCH FROM AT LEAST I-35 AND POINTS WEST. EXPECT A BREAK IN THE CONVECTION AND POSSIBLY SOME ATMOSPHERIC RECOVERY IN EARLY AFTERNOON...THOUGH THAT'S CERTAINLY NOT SET IN STONE OVER WRN HALF CWA. MAY SEE BETTER RECOVER EAST. BY LATE AFTERNOON...SEE NO REASON FOR BEST CONVECTION OVER MN...MAYBE EXTREME NRN IA ALONG/N OF WARM FRONT --- IF --- ATMOS CAN RECOVER. AT THIS TIME...WON'T MENTION SEVERE EXCEPT NORTH IN MOD RISK AREA. THIS EVENING...POTENTIAL FOR CONTINUED CONVECTION ALONG COLD FRONT PUSHING THROUGH AS JET STREAK/800-SFC LOW LIFTS NNE. MOST ACTION SHOULD BE OVER BY MIDNIGHT. TEMPS...COOLER WHERE MOST RAIN HAS FALLEN WITH SC TO SE CWA WARMING THE MOST. AFTER TONIGHT..n.GOING 'CAST HAS THINGS IN HAND. .DSM...FLASH FLOOD WATCH ALONG/WEST OF INTERSTATE 35 TODAY. SEARCY
In the hours before
Special weather statement, Jun 14, 5:58 AM CDT, 3 hours 2 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
558 AM CDT THU JUN 14 2001
WIDESPREAD THUNDERSTORMS OCCURRED OVER THE WESTERN THIRD OF IOWA
LAST NIGHT IN ASSOCIATION WITH A SLOW MOVING MESOSCALE CONVECTIVE
SYSTEM. LOCALLY HEAVY RAIN FELL IN SOME LOCATIONS OVERNIGHT CAUSING
LOCALIZED FLOODING. THIS ROUND OF THUNDERSTORMS SHOULD DISSIPATE
THIS MORNING...LEAVING OUTFLOW BOUNDARIES OVER THE STATE THAT MAY
SERVE AS A FOCUSING MECHANISM LATER THIS AFTERNOON FOR MORE
THUNDERSTORMS. MEANWHILE A COLD FRONT WHICH HAS BEEN NEARLY
STATIONARY OVER EASTERN SOUTH DAKOTA...THROUGH EASTERN NEBRASKA INTO
SOUTHERN KANSAS HAS BEGUN TO MOVE EAST AS AN UPPER LEVEL DISTURBANCE
OVER THE CENTRAL ROCKIES CONTINUES TO PUSH INTO THE PLAINS.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE COLD
FRONT...AND POSSIBLY A WARM FRONT THAT MAY DEVELOP FROM A LOW IN
EASTERN NEBRASKA INTO IOWA LATER THIS AFTERNOON. SOME OF THE STORMS
MAY BE SEVERE...ESPECIALLY ALONG AND JUST NORTH OF THE NORTHWARD
MOVING WARM FRONT...AND RIGHT ALONG THE EASTWARD MOVING COLD FRONT.
ADDITINALLY...THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL. THIS RAIN...IN ADDITION TO THE RAIN WHICH HAS FALLEN OVER
THE LAST COUPLE OF DAYS MAY LEAD TO FLASH FLOODING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>026-033>037-044>048-151100-
BOONE-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MASON CITY AND
WEBSTER CITY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* SHEAR AND INSTABILITY PARAMETERS INDICATE THUNDERSTORMS IN THESE
AREAS HAVE THE GREATEST POTENTIAL FOR ROTATION...AND THUS SOME OF
THE MORE SEVERE WEATHER THIS AFTERNOON.
IAZ057>060-070>073-081>083-092>094-151100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-POLK-
RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...ATLANTIC...CRESTON...DES MOINES...
INDIANOLA...LAMONI AND PERRY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER NOON.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... MODERATE.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-151100-
APPANOOSE-BLACK
HAWK-BREMER-BUTLER-DAVIS-GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-
MONROE-POWESHIEK-TAMA-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
WATERLOO AND WAVERLY
546 AM CDT THU JUN 14 2001
* EVENT TIMING... NON-SEVERE THUNDERSTORMS THROUGH MID
MORNING...THEN SCATTERED SEVERE THUNDERSTORMS AFTER 4 PM.
* THREAT CATEGORIES...
TORNADO.......... NONE.
DAMAGING WINDS... LOW.
LARGE HAIL....... LOW.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... LOW.
SEARCY
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:41 PM CDT | Tornado Warning | DMX | Emmet | 24 min |
| Jun 13, 10:06 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 24 min |
| Jun 13, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 30 min |
| Jun 13, 10:50 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| Jun 13, 10:54 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 26 min |
| Jun 13, 11:22 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 18 min |
| Jun 14, 9:26 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| Jun 14, 2:31 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 34 min |
| Jun 14, 2:45 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 35 min |
| Jun 14, 2:59 PM CDT | Tornado Warning | DMX | Decatur, Ringgold | 31 min |
| Jun 14, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 40 min |
| Jun 14, 3:19 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 31 min |
| Jun 14, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 41 min |
| Jun 14, 3:43 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 42 min |
| Jun 14, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 32 min |
| Jun 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 32 min |
| Jun 14, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 46 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 28 min |
| Jun 14, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.